A chemical reaction.

I woke up today praying that my medication arrived in the post otherwise I’m in for a tough few days. Finally the mail arrived but alas no tablets. They were mailed to me a few days ago so I’m really not sure where they are, unless someone thought my mate was doing a drug deal 😆

Seriously though I need the tablets. I phoned the emergency GP out of hours and they provided me with a 7 day supply but I had to pick them up from the local Asda supermarket. Joy!! Thankfully the pharmacy was just inside the main door so it wouldn’t be all that bad…..Hmmmm. I walked up to the counter and paid for my prescription (first time for 20 years). They said the wait would be 20 minutes so I had to hang around, gutted. I phoned my mum as a distraction as it was becoming quite busy. The noise was horrendous, a horrible buzz of people talking, tills opening and shutting, security buzzers going of, trolleys hitting the edge of the floor, kids running around screaming and some random music playing I couldn’t quite hear. I couldn’t put my headphones in because I was waiting for my name to be called so I was stuck with it. I was digging my fingernails into my palms to try to distract my mind. I know that’s not the most sensible of things to do but it helps me. I phoned my mum to distract me for a little while but it still got to me a tad.

I normerly take my medication around 8 ish in the morning so by 1220 which was the time I picked up my meds I was starting to feel the effects of having not taken them. So I’m currently taking Zopiclone for when I have really bad nights but I have a good supply of those. What I needed was the Venlafaxine which I take once daily. It is a serotonin and noradrenaline uptake inhibitor which is used to assist with depression or generalised anxiety disorder.

These illnesses have a major impact on my normal day – to – day activities so it is important I continue to take them. These illnesses as well as other mental illnesses are caused by an imbalance of naturally occurring chemicals in the brain. Venlafaxine helps this by regulating the levels of chemicals in the brain (serotonin and noradrenaline). I take a modified – release tablet so the medication is released slowly over 24 hours giving a longer action.

As stated earlier, after 4 hrs ish I started to feel dizzy, sick and a headache then sneaks in. Obviously the other side effect is that my anxiety increases dramatically again and my mood drops considerably. I become irritable and feel some strange sensation going on in my brain. Imagine the feeling you get when you think ‘someone is walking over your grave’; that’s how it feels but in my head. It’s like a rush of air through my brain, it just feels really weird. I guess if I didn’t have any effects from not taking them it would be pointless taking them in the first place! Stopping the meds completely would cause adverse effects from as little as missing one dose and should by tapered off under the strict supervision of you doc.

The chemical imbalance is a real medical illness and requires treating. It may affect the way the mind works but a physical reaction is also taking place. Therefore it saddens me that these illnesses are not taken seriously. Imagine if physical diseases such as diabetes or asthma for instance where treated like a mental illnesses! All 3 medical conditions exist, are real and have imbalances in substances which assist the organ to work so why the disparity in treatment? Let’s start realising this and ensure ample provision of treatment is afforded everyone regardless of condition.
image

About mitsanuk

I left the RAF in 2015 following 20 years as a frontline paramedic. It has been an amazing career but then found myself suffering because of this. My blog exists as an outlet for me as well as a place for others to read and try to understand the mind of someone with PTSD. Please feel free to make comment on any post and lets raise some discussions on how we can help to end the stigma which surrounds mental illness. Thank you for taking the time to read this. Please follow and share in the hope my experience will help others.
This entry was posted in Uncategorized. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s